Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 333, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 24, 2001, 11:05 PM CDT for Pratt County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 24, 2001, 11:05 PM CDT (04:05 UTC)
- Expired
- Aug 25, 2001, 12:00 AM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pratt County, KS
The radar
The Vance AFB radar (KVNX), 106 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 11:17 PM CDT | Hail 1 | Pratt, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2874 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1921 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
883 WUUS53 KDDC 250407 SVRDDC KSC151-250445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1105 PM CDT FRI AUG 24 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PRATT COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1200 AM CDT * AT 1105 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF COATS...OR ABOUT 3 MILES SOUTH OF CULLISON...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED SAWYER AT 1130 PM CDT, THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, WIND UP TO 60 MILES AN HOUR, FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3765 9886 3748 9892 3748 9856 3757 9848 FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:25 PM CDT, 9 hours 40 minutes earlier.
Area forecast discussion, Aug 24, 1:25 PM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 125 PM CDT FRI AUG 24 2001 FORECAST CHALLENGES ARE CHANCES FOR CONVECTION IN SOUTHEAST TONIGHT AND WEST SATURDAY EVENING. 500 MB UPPER LOW OVER SOUTHEASTERN NEBRASKA WITH COOL POOL OVER WESTERN KANSAS. WARMER AND DRIER MID LEVEL CONDITIONS WERE JUST UPSTREAM HOWEVER LOWER LEVELS REMAIN FAIRLY MOIST WITH 14C 850MB AND UPPER 60F SURFACE DEWPOINTS FROM DDC SOUTH AND EAST. MORNING CONVECTION APPEARS TO BE FOCUSED ALONG OUTFLOW BOUNDARY OVER NORTHWESTERN OKLAHOMA. MODELS APPEAR TO BE IN FAIRLY GOOD AGREEMENT BUT WILL LEAN TOWARD THE ETA. MODELS CONTINUE TO CREATE SURFACE TROF AXIS OVER SOUTHEASTERN ZONES LATE THIS AFTERNOON. ALTHOUGH CAPE AND WIND PROFILES SOMEWHAT FAVORABLE FOR CONVECTION, WILL STILL NEED CONVERGENCE TO GET ANYTHING GOING. WILL LIKELY KEEP SMALL POPS GOING IN THE SOUTHEAST BUT WILL WAIT FOR LATEST SURFACE/RADAR/SATELLITE TRENDS AS ISSUANCE TIME APPROACHES FOR ANY HINT OF THE TROF DEVELOPING. WEAK SURFACE RIDGE SHOULD POKE INTO WESTERN KANSAS SATURDAY BEHIND WEAK COLD FRONT. UPSLOPE WINDS SHOULD BRING BACK SOME MOISTURE INTO WESTERN KANSAS AFTER DRYLINE SLIDES EAST THIS EVENING. WEAK VORT MAX MAY CROSS CENTRAL ROCKIES AND HELP GET ROCKIES CONVECTION GOING BY MID AFTERNOON. UPPER FLOW SHOULD BE FAIRLY WEAK AND WITH NO LOW LEVEL JET TO TAP INTO I HAVE MY DOUBTS ABOUT HOW FAR EAST THE STORMS WOULD GET. WILL LEAVE SLIGHT CHANCES GOING FOR THE WESTERN ZONES FOR NOW HOWEVER. TEMPS SHOULD REACH THE MID 80S TO AROUND 90 WITH SOME HIGH CLOUDS AND UPSLOPE FLOW. WESTERN CONUS UPPER RIDGE BEGINS TO BUILD SUNDAY WITH WARMING MID LEVELS AND LITTLE CAPE OR BOUNDARIES TO WORK WITH. WILL BEGIN THE WARMING TREND WITH LITTLE CLOUD. FIRST 4 PERIODS OF ZFP WILL BE CREATED WITH IFPS. EXTENDED DISCUSSION... WILL PLAN TO KEEP EXTENDED FORECAST FAIRLY INTACT THROUGH EARLY NEXT WEEK. WITH UPPER HIGH BUILDING OVER THE CWA, SEE NO REASON WHY TEMPS WONT BE ABOVE CLIMO FOR EARLY NEXT WEEK. FOR THE REST OF THE EXTENDED...MODELS TO VARYING DEGREES INDICATE ANOTHER COLD FROPA DURING THE MID PART OF NEXT WEEK. LATEST AVN JIVES FAIRLY WELL WITH YESTERDAYS ECMWF. SO, HAVE SOME CONFIDENCE THAT CWA WILL SEE FROPA DURING MID NEXT WEEK ALONG WITH A CHANCE FOR THUNDERSTORMS. COOL DOWN WILL BE MENTIONED FOR WEDNESDAY AND THURSDAY WITH A WARMING TREND FOR DAY 7 AND THE 8 TO 10 DAY OUTLOOK. AS WESTERN UNITED STATES UPPER TROF AND DOWNSTREAM UPPER HIGH FLOW PATTERN BECOMES ESTABLISHED DURING THIS TIME, TEMPS THROUGHOUT THE CWA SHOULD INCREASE ACCORDINGLY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 064/087 061/090 062 00- GCK 062/088 060/090 060 001 EHA 060/088 060/091 060 022 LBL 063/088 061/090 062 001 HYS 064/085 060/089 061 000 P28 067/090 064/093 062 200 .DDC...NONE. POAGE/RCM
In the hours before
Local storm report, Aug 24, 9:57 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...FROM THURSDAY NIGHT EVENT
NATIONAL WEATHER SERVICE DODGE CITY, KS
957 PM CDT FRI AUG 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM 2 W BUCKLIN KS .75 INCH HAIL
08/23/01 FORD REPORTED BY PUBLIC
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 11:10 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.